Hail, Gladwin
- When
- August 14, 4:14 PM EST
- Where
- Gladwin County, 3.59 mi SSE of Skeels
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.030, -84.560
Another isolated severe thunderstorm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Another isolated severe thunderstorm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 14, 2:50 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT THU AUG 14 2008 .DISCUSSION...SHARP UPPER LEVEL TROUGH HAS SHIFTED SOUTH INTO NRN MICHIGAN LATE THIS AFTERNOON...DEEPENED BY A RATHER VIGOROUS SHORT WAVE IN THIS VCNTY AS WELL. DIURNALLY ENHANCED CONVECTION CONTINUES TO FIRE ACROSS PORTIONS OF NRN LWR MICHIGAN ALONG AND AHEAD OF THESE FEATURES AS THE 500 MB COLD POOL ARRIVES. A FEW STORMS HAVE BECOME BRIEFLY STRONG THIS AFTERNOON...PUTTING DOWN SOME SMALL HAIL AND GUSTY WINDS ALONG AND SOUTH OF M-55. WEAKER CONVECTION IS NOW MOVING INTO ERN UPR MICHIGAN OUT OF ONTARIO. IMMEDIATE FORECAST ISSUE FOR TONIGHT IS HOW LONG THIS CONVECTION WILL LAST...AND THEN IF ADDITIONAL LAKE INDUCED SHOWER ACTIVITY WILL DEVELOP OVERNIGHT IN ONGOING LOW LEVEL CAA. TONIGHT...UPPER LEVEL TROUGH AXIS NOW LOCATED OVER NRN LOWER MICHIGAN WILL CONTINUE TO SAG SOUTHWARD INTO SRN LOWER MICHIGAN BY LATE EVENING...AS WILL AREA OF DPVA ALIGNED WITH THE UPPER TROUGH. SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS MUCH OF THE CWA INTO THE EVENING HOURS. GREATEST AREAL COVERAGE AND BEST CHANCE FOR AN ISOLD STRONG STORM WILL BE ALONG AND SOUTH OF M-55 IN VCNTY OF THE UPPER TROUGH AND ALONG THE LEADING EDGE OF THE COLD POOL ALOFT. CONVECTION SHOULD GREATLY DIMINISH WITH LOSS OF DIURNAL INSTABILITY AFTER SUNSET. HOWEVER...850 MB TEMPS DROPPING TO AROUND +8 C OVERNIGHT WILL RESULTING IN OVER-LAKE DELTA TS OF AROUND 12 C. THIS SHOULD BE ENOUGH TO PRODUCE SCT LIGHT LAKE INDUCED RAIN SHOWERS FOR AREAS TARGETED BY N/NE FLOW (I.E. ALONG THE LAKE HURON AND LAKE MICHIGAN SHORELINE AREAS). OVERNIGHT LOWS WILL RANGE FROM THE UPPER 40S INLAND OVER THE HIGHER TERRAIN AREAS TO THE MID 50S TO NEAR 60 ALONG THE LAKESHORES. LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE 84 HRS, THERE ARE SOME DIFFERENCES IN THE QPF. HOWEVER, THE DIFFERENCES ARE MINOR, SO USED A BLEND. FRIDAY...IN THE MORNING, THERE IS ONE LAST PIECE OF ENERGY THAT IS MOVING THROUGH WITH SOME MOISTURE IN ALOFT. NAM IS A LITTLE SLOWER THAN THE GFS, WHICH IS MORE IN AGREEMENT WITH OUR FORECAST. SO WILL KEEP THE MORNING CHANCE OF SHOWERS AND THE DRY AFTERNOON. FRIDAY NIGHT...WITH THE FRONT HAVING PASSED THROUGH THE REGION WILL EXPECT THAT THE DRY AIR WILL SWEEP MOST OF THE CLOUDS OUT OF THE AREA AND ALLOW FOR WINDS TO DIE DOWN. SATURDAY...NAM TRIES TO PUSH SOME QPF OUT, BUT BY THE LOOKS OF IT, THE PROBLEM IS PROBABLY THE CONVECTIVE PARAMETERIZATION TRIGGERING FROM THE INSTABILITY. HOWEVER, IT LOOKS LIKE THERE WILL BE NO REAL FORCING TO SET OFF CONVECTION SO WILL LEAVE THE DAY DRY. SATURDAY NIGHT...IT LOOKS LIKE A SPOKE OF MOISTURE ROTATES IN FROM THE NORTH AGAIN. THE THERMAL PACKING LOOKS TO REMAIN TO THE NORTH OF THE ANJ OVERNIGHT, SO WILL THIS TIME PERIOD DRY AS WELL. SUNDAY...WITH A WEAK GRADIENT, THERE COULD BE SOME LAKE BREEZES WHICH COULD TRIGGER SOME ISOLATED CONVECTION, BUT WILL LEAVE IT OUT AT THE MOMENT AS I WOULD EXPECT THAT THE COVERAGE WOULD BE SMALL AND NEAR THE LAKE SHORE AREAS. OVERNIGHT, IT LOOKS LIKE THE FRONT IN ONTARIO MAKES ITS MOVES SO THAT THERE IS A CHANCE OF SHOWERS IN E UPPER. EXTENDED (MONDAY THRU THURSDAY)...MONDAY, THE COLD FRONT MOVES THROUGH THE STATE SO WILL HAVE THE CHANCE FOR SHOWERS AND THUNDERSTORMS. TUESDAY, THE HIGH BUILDS INTO THE REGION AND DRIES THINGS OUT. WEDNESDAY, IT LOOKS LIKE THE RETURN FLOW AND A 500 MB TROUGH BEGIN TO WORK THEIR WAY INTO THE REGION SO THE CHANCE OF SHOWERS AND THUNDERSTORMS, WHICH CONTINUES INTO THURSDAY. WOULDNT BE SURPRISED THAT THERE WOULD BE A 12 HOUR PERIOD WHEN MOST IF ALL OF THE REGION WOULD BE DRY, BETWEEN WEDNESDAY AND THURSDAY. LUTZ && .PREV DISCUSSION... /ISSUED 123 PM EDT THU AUG 14 2008/ AVIATION...SCT SHRA/TSRA WILL CONTINUE TO IMPACT NRN LWR MICHIGAN THRU THE REST OF THE AFTERNOON AND INTO EARLY EVENING. THE BEST CHANCE FOR PRECIP WILL BE AT KAPN AND NEAR KTVC. CIGS AND VSBYS COULD DROP TO MVFR WITHIN HEAVIER PRECIP. DEEPER MOISTURE AND COOLER AIR ARRIVES TONIGHT...WITH SPOTTY LAKE EFFECT RAIN SHOWERS POSSIBLE...MAINLY NEAR APN. SOME MVFR CIGS ARE POSSIBLE OVERNIGHT AS WELL. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 330 PM EDT THU AUG 14 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 151000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 330 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO THE EVENING HOURS...WITH THE BEST CHANCE FOR STORMS ALONG AND SOUTH OF M-55. SEVERE STORMS ARE NOT EXPECTED. HOWEVER...A FEW STRONG STORMS ARE POSSIBLE. THESE STRONG THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
The NCL Michigan radar (KAPX), 98 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126465.